Tennessee, 2003

Damaging Wind in Tennessee, May 11, 2003

May 11, 2003 · NWS MRX · 1 event in 1 county or zone

A few trees were reported down six miles west of Tazewell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few trees were reported down six miles west of Tazewell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 11, 2:00 AM EST, 5 hours earlier.

Area forecast discussion, May 11, 2:00 AM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 AM EDT SUN MAY 11 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
300 AM EDT SUN MAY 11 2003

LINE OF CONVECTION ASSOCIATED WITH A COLD FRONT IS CURRENTLY MOVING
THROUGH WEST TENNESSEE. THIS ACTIVITY SHOULD MOVE INTO THE PLATEAU
COUNTIES JUST BEFORE 12Z THIS MORNING. STRONG DYNAMICS ASSOCIATED
WITH THIS FEATURE HAVE PROMPTED TORNADO WATCH BOXES ALONG AND
PRECEDING THE LINE. CATEGORICAL POPS SEEM APPROPRIATE FOR EARLY
IN THE FIRST PERIOD GIVEN THE CURRENT INTENSITY OF THE LINE. THE
PRECIP SHOULD END RAPIDLY AFTER 18Z AS THE COLD FRONT RACES THROUGH
THE FORECAST AREA.

GENERALLY BENIGN WEATHER CONDITIONS WILL SUCCEED THE FROPA THROUGH
MUCH OF THE UPCOMING WORK WEEK. THE PERSISTENT UPPER RIDGE WHICH HAS
RESULTED IN WELL ABOVE CLIMO TEMPS WILL BE REPLACED BY A LOW
AMPLITUDE TROUGH AND NORTHWESTERLY FLOW. TEMPS WILL TEND TO AVERAGE
SLIGHTLY BELOW CLIMATOLOGY THROUGH THE WEEK. NEXT SIGNIFICANT
CHANCE OF PRECIP WILL OCCUR ON THURSDAY WHEN ANOTHER SHORT WAVE
APPROACHES FROM THE WEST.

FOR TEMPS...GENERALLY WENT WITH A BLEND OF GUIDANCE NUMBER.

PRELIMINARY NUMBERS FOLLOW:
CHA   78  54  75  50 /  90  10   0   0
TYS   77  52  72  48 /  90  10   0   0
TRI   75  50  69  43 /  90  10   0   0
OQT   77  52  73  48 /  90  10   0   0

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LCM

*********************************************************************
EVENING FORECAST DISCUSSION
641 PM EDT SAT MAY 10 2003

QUICK UPDATE TO REMOVE MENTION OF TORNADO WATCH AND EVENING SHOWERS
AND THUNDERSTORMS.  ALSO TWEAKED SKY COVER TO READ INCREASING
CLOUDINESS.  NO OTHER CHANGES.

29

*********************************************************************
AFTERNOON FORECAST DISCUSSION
248 PM EDT SAT MAY 10 2003

TORNADO WATCH REMAINS IN EFFECT UNTIL 7PM EDT FOR SWRN VA...AND WE
HAVE HAD SOME WEAK TSRA START TO DEVELOP THAT AREA INTO NE TIP OF TN
OVER PAST HALF HOUR.  THIS WAS THE AREA WHERE THE CAP (WARM TEMPS
ALOFT) WAS WEAKEST.  THIS ACTIVITY IS PUSHING JUST ABOUT DUE EAST...
BUT I WOULD NOT RULE OUT OUTFLOW BOUNDARIES HELPING TO DEVELOP SOME
MORE CONVECTION FURTHER SOUTH THIS EVENING.  THUS...ADDED SOME 20-30%
POPS FOR THIS EVENING...IN JUNCTION WITH THE EXPECTED SHRA/TSRA VERY
LATE TONIGHT AS COLD FRONT APPROACHES.  OTHERWISE...KEPT LIKELY POPS
AND SAME TIMING FOR SUNDAY SYSTEM AS PREVIOUS ZFP/GRIDS.  DID BREAK
UP CLOUDS JUST A BIT SOONER FROM WEST TO EAST BY SUNDAY AFTERNOON.

LATER PERIODS...DRYING AND SLIGHTLY COOLER MON/TUE THEN RAIN CHANCES
BACK FOR MID TO LATE WEEK.  DID NOT STRAY MUCH FROM SIMILAR MOS
TEMPS.  PRELIMINARY TEMPS/POPS FOLLOW:

.MRX...
NC...NONE.
TN...NONE.
VA...TORNADO WATCH FOR THIS AFTERNOON FOR ZONES VAC105...VAC167...
VAC169...VAC191...VAC195.

TORNADO WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES VAC105...
VAC167...VAC169...VAC191...VAC195.

TG
*********************************************************************
MORNING FORECAST DISCUSSION (UPDATE)
945 AM EDT SAT MAY 10 2003

ACTIVE WEATHER CONTINUES TO BE WELL NORTH OF THE FORECAST AREA THIS
MORNING...MAINLY OVER MID MISS AND OHIO VALLEYS.  12Z BNA/RNK AND
FORECAST SOUNDINGS SHOW STRONG INSTABILITY FOR THIS AFTERNOON...WITH
CAPES EASILY REACHING 2000 TO 3000 J/KG.  MODIFIED 12Z SOUNDINGS
MATCHED THE MESO-ETA FORECAST SOUNDINGS IN SHOWING THAT THE WARM
TEMPS ALOFT WILL ONLY PROVIDE A VERY WEAK CAP.  HOWEVER...LITTLE IF
ANY LOW LEVEL MOISTURE CONVERGENCE IS INDICATED FOR THIS AFTERNOON.
THUS...THE CURRENT 20-30% CHANCE POPS SHOULD BE SUFFICIENT.

REST OF FORECAST ALSO APPEARS TO BE ON TRACK...BUT I WILL NEED A
COSMETIC UPDATE TO REMOVE AFTERNOON WORDING ON POPS AND GUSTY WINDS.

TG
Hazardous weather outlook, May 11, 4:00 AM EST, 3 hours before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-120900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT SUN MAY 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

A COLD FRONT WILL MOVE THROUGH THE SOUTHERN APPALACHIAN REGION THIS
MORNING...BRINGING A SQUALL LINE WITH THE POSSIBILITY OF DAMAGING
WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ON WEDNESDAY NIGHT
INTO THURSDAY...AS A LOW PRESSURE SYSTEM MOVES NEAR THE REGION. HEAVY
RAINFALL WILL ALSO BE A POSSIBILITY WEDNESDAY NIGHT INTO THURSDAY.

IN ADDITION...THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...AND POSSIBLY AGAIN WEDNESDAY
NIGHT AND THURSDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Local storm report, May 11, 6:21 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
721 AM EDT SUN MAY 11 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 AM    PIKEVILLE                 TN   WIND DAMAGE
05/11/03   BLEDSOE                        SEVERAL TREES DOWN ALONG
                                          HWY 30E NEAR PIKEVILLE.
                                          REPORTED BY DISPATCH.
Local storm report, May 11, 6:32 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
732 AM EDT SUN MAY 11 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 AM    KINGSTON                  TN   WIND DAMAGE
05/11/03   ROANE                          3 TREES DOWN IN KINGSTON.
                                          REPORTED BY DISPATCH.

The radar

The Knoxville radar (KMRX), 39 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Claiborne

When
May 11, 7:00 AM EST
Where
Claiborne County, 6 mi W of Tazewell
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
36.450, -83.667

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356162.